Alert archive / Missouri / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Mar 16, 2018, 2:39 AM CDT for 5 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 16, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2018, 2:39 AM CDT (07:39 UTC)
- In effect from
- Mar 16, 2018, 1:00 PM CDT
- Expired
- Mar 16, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3098 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294 WWUS83 KSGF 160739 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 239 AM CDT Fri Mar 16 2018 KSZ073-097-101-MOZ066-077-088-093-101-162200- /O.UPG.KSGF.FW.A.0002.180316T1800Z-180317T0000Z/ /O.NEW.KSGF.FW.W.0006.180316T1800Z-180317T0000Z/ Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Newton-McDonald- 239 AM CDT Fri Mar 16 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONES 066, 073, 077, 088, 093, 097, 101, AND 101... The National Weather Service in Springfield has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Significant Grassland Fire Weather Conditions...for this afternoon. * Winds...Southwest winds 20 to 35 mph with gusts up to 40 mph are expected this afternoon. * Relative Humidity...dropping as low as 25 percent on this afternoon. * Impacts...Any fires that develop this afternoon will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Griffin
1 follow-up statement
032 WWUS83 KSGF 170014 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 714 PM CDT Fri Mar 16 2018 ...RED FLAG WARNING ALLOWED TO EXPIRE... .Wind speeds were decreasing while cooler temperatures were allowing an increase in relative humidity. Therefore, the Red Flag Warning has been allowed to expire. KSZ073-097-101-MOZ066-077-088-093-101-170115- /O.EXP.KSGF.FW.W.0006.000000T0000Z-180317T0000Z/ Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Newton-McDonald- 714 PM CDT Fri Mar 16 2018 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 066, 073, 077, 088, 093, 097, 101, AND 101... Fire weather conditions were improving across the Osage Plains Region. Therefore, there Red Flag Warning has been allowed to expire. $$ Cramer
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 15, 11:36 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 15, 11:36 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1136 PM CDT Thu Mar 15 2018
...AVIATION UPDATE...
.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Mar 15 2018
Main forecast challenges for this time frame is centered on Friday,
with both severe weather chances and afternoon fire weather concerns
across southeast Kansas and western Missouri.
Mid level ridging shifts eastward tonight as a rather vigorous
shortwave trough rotates out into central Kansas, while a surface
low deepens in the same general area. All short term models are
indicating showers developing tonight, perhaps as early as the
evening hours as both lift and instability increases. Will likely
see some isolated thunderstorms, especially after 06Z. rather breezy
southerly winds will keep temperatures rather mild, with lows only
in the middle 50s over southeast Kansas to the middle 40s over
portions of the eastern Ozarks.
On Friday, the surface low deepens as it translates into northeast
Kansas, with a warm front laying out along the Interstate 70
corridor. A rather strong pressure gradient develops across
southeast Kansas and the Missouri Ozarks as a surface
trough/dryline pushes through the region with a narrow ribbon of
limited instability ahead of it. There remains a marginal risk for
severe weather across much of the area during the morning hours
into early afternoon and then shifting more into the eastern
Ozarks during the mid to late afternoon, with mainly damaging wind
gusts and hail being the main threats. By afternoon. drier air
gets advected into southeast Kansas and western Missouri and this
combined with windy conditions and temperatures in the 70s will
lead to elevated to critical fire weather conditions for the
afternoon hours.
.LONG TERM...(Friday Night through Thursday)
Issued at 250 PM CDT Thu Mar 15 2018
Friday night the surface low translates across central Missouri
pushing any remaining precipitation to the east of the area. This
dry and somewhat cooler conditions will then prevail through the
day Saturday as a quick shot of mid level ridging builds across
the region through Saturday night.
Rather progressive flow brings another system towards the area
Sunday as troughing develops to the west and mid and upper level
flow becomes more southwesterly. This will keep rain chances from
Sunday into Tuesday before somewhat quiet northwest flow develops on
its backside for Wednesday and Thursday. Although cannot totally rule
out any severe weather late this weekend or early next week,
there is not enough model consensus at this point for any degree
of confidence for any severe weather. Temperatures look to remain
mild Sunday and Monday with cooler weather then expected Tuesday
through Thursday, with highs in the 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Pilots flying in and out of the southwest Missouri airports will
need to monitor for showers and thunderstorms late tonight and
into Friday morning.
Ceilings will likely remain VFR, however, if a thunderstorm
directly impacts an airfield, then both ceilings and visibilities
could fall a flight category or two.
Otherwise, low level wind shear will occur tonight as a 35 to 40
knot low level jet at around 2000 feet will be present.
Safe Travels.
&&
.FIRE WEATHER...
Issued at 250 PM CDT Thu Mar 15 2018
Significant fire weather conditions were occuring in areas to the
west of highway 65 this afternoon. Relative humidities have
dropped to near 20 percent in some locations along with southwest
winds of 15 to 25 mph. THese conditions will continue into early
evening bore improving.
On Friday, a sharp dryline will advance into the western areas
by mi-day with strong gusty winds and humidity values dropping.
Red Flag conditions look more likely for areas along and west of
I-49 Friday afternoon and a Fire Weather Watch continues for these
areas and has been expanded to include McDonald County in far
southwest Missouri. Outdoor burning is strongly not recommended
this afternoon or again Friday afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from Friday afternoon through Friday evening
for MOZ066-077-088-093-101.
KS...Fire Weather Watch from Friday afternoon through Friday evening
for KSZ073-097-101.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Cramer
FIRE WEATHER...RaberdingHazardous weather outlook, Mar 15, 7:45 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 745 PM CDT Thu Mar 15 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 745 PM CDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited lightning risk. Elevated fire weather risk. DISCUSSION... An elevated fire weather risk will continue over extreme southwest Missouri through late evening. A few thunderstorms will be possible late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to widely scattered thunderstorms will be possible Friday ahead of a front and dry line boundary. There is a marginal risk for severe thunderstorms Friday into Friday evening. The threat would be isolated severe hail up to quarter size and damaging wind gusts up to 60 mph. A significant fire weather danger will likely develop Friday afternoon over southeast Kansas and far western Missouri as dry air moves into the area behind a dry line with gusty southwest winds. A Fire Weather Watch has been issued along and west of I-49 for Friday afternoon. Southwest to west winds of 20 to 30 mph is expected with gusts up to 40 mph possible over southeast Kansas into western Missouri Friday afternoon. Additional thunderstorm chances will return from late Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:06 PM CDT | Special Weather Statement | SGF | Polk | 24 min |
| Mar 16, 4:37 PM CDT | Special Weather Statement | SGF | Hickory | 38 min |
| Mar 16, 4:55 PM CDT | Special Weather Statement | SGF | Camden | 50 min |
| Mar 16, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Miller | 52 min |
| Mar 16, 5:49 PM CDT | Tornado Warning | SGF | Camden, Laclede | 41 min |
| Mar 16, 6:23 PM CDT | Tornado Warning | SGF | Camden, Pulaski | 37 min |
Nearby
Red Flag Warnings in Missouri, 2018Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.